Home > Veterinary Answers News > Neurology Case of the Month

Neurology Case of the Month

This report is based on video evaluation and conversation with Dr. Smith regarding Fluffy Jones [regarding neurologic signs following ear cleaning].

The video evaluation is as follows: Mentation: BAR, Gait: mild vestibular quality ataxia, occasional stumbling to the right and/or left side, no evidence of UMN involvement or paresis, CN’s: Horner’s syndrome OD-rest NSF and no evidence of spontaneous nystagmus. Postural responses and reflexes were not evaluated. A mild right head tilt was also evident and occasional wide head excursions noted. The patient appears extremely alert and responsive and there does not seem to be evidence of central vestibular disease. However, she is currently on prednisone which may mask some clinical abnormalities.

Denervation hypersensitivity testing should be performed using phenylephrine OU. To confirm that the Horner’s syndrome is indeed a third order Horner’s (i.e. a post ganglionic lesion typically seen with otitis media), phenylephrine drops are used OU and any ocular changes monitored every few minutes. If resolution or near-resolution of the Horner’s occurs in less than 20 minutes, then the lesion is post-ganglionic and would support our presumption that we are dealing with ear disease. If it is between 20-40 minutes, a second order Horner’s must be considered, such as is seen with diseases of the mediastinum. If it takes greater than 40 minutes for resolution, then disease within the cervical spinal cord or midbrain must be considered (which is highly unlikely in this cat).

Since no ototoxic drugs were used to my knowledge, clinical signs likely have resulted from irritation to the sympathetic innervation in the middle ear as well as the vestibulocochlear nerve in the inner ear during the ear cleaning. If so, clinical signs will likely resolve over time but it may take months for the Horner’s syndrome to fully disappear. However, since there is no indication for prednisone in this cat and since prednisone may very well be masking a possible central vestibular disorder, re-evaluation after tapering prednisone is indicated including a full neurologic exam. If signs recur or other signs arise, MRI scanning of the head may be indicated.

Georgina Barone, DVM, DACVIM (Neurology)

Advertisements
  1. No comments yet.
  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: